Florida, 2001Tornado in Florida, March 15, 2001
March 15, 2001 · NWS TAE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 21
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 15, 4:22 AM EST, 8 minutes earlier.
Area forecast discussion, Mar 15, 4:22 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU MAR 15 2001
...TORNADO WATCH IS IN EFFECT FOR ALL THE FORECAST AREA UNTIL 8 AM
EST (7 AM CST)
STRENGTHENING LOW PRESSURE HAS MOVED EWD TO VCNTY OF PENSACOLA
WITH MAIN SQUALL LINE FROM DESTIN NE THRU HOLMES INTO HENRY COUNTY
ALA AND THEN NEWD. UPSTREAM COLD FRONT ACROSS SCNTRL PLAINS.
SQUALL LINE HAS BEGUN TO RAPIDLY ACCELERATE MOVING EWD AROUND 45
MPH. WARM SECTOR HAS MOVED INLAND INTENSIFYING AREA CONVECTION AND
THIS THREAT WILL SPREAD INLAND. DEW POINTS HAVE SIGNIFICANTLY
INCREASED E OF LOW AND INTO OUR CWA LAST FEW HOURS. LINE EXPECTED TO
LIFT NE INTO SRN GA B4 SUNRISE AND INTO NRN SECTIONS CWA AFTER
SUNRISE UNDER INFLU OF RRQ PUSH OF H25 JET AND STG H85
INFLOW/LOW/MID LVL CNVGNC. OVER THE SHORT TERM THIS PROVIDES AN
JUICY ENVIRONMENT FOR LOCAL SEVERE WX.
AFTER SUNRISE...SRN BRANCH UPPER LOW IN LWR MS VALLEY DAMPENS OUT AS
IT LIFTS NE AHEAD OF A NEWLY FORMED CLOSED LOW IN THE CENTRAL
PLAINS. THUS E COAST UPPER TROF WILL DEAMPLIFY AND DYNAMICS WILL
NOTICEABLY DECREASE FROM S TO N AS LINE MOVE EWD DURING MORNING
HOURS. SURFACE LOW RAPIDLY LIFTS NE TO VCNTY MID ATLC STATES BY
TONIGHT. MAIN SEVERE WX THREAT AND HIGHEST POPS IS PREDAWN HOURS
UNTIL AROUND 14Z FROM SW TO NE. SPC KEEPS LOCAL AREA IN SLIGHT RISK
TODAY. BEHIND SQUALL LINGERING CLOUDS AND PCPN BUT SEVERE THREAT TO
END.
THIS WILL BE REFLECTED IN ZFP PACKAGE WITH 100 PCT POPS E HALF AND
90 PCT POPS W HALF...MAINLY MORNING WITH PRECIP AND THEN CLOUDS
DECREASING FROM W TO E ESPECIALLY DURING THE AFTERNOON. WILL CONT
WORDING OF "SOME STORMS MAY BE SEVERE WITH HEVY RAIN". BREEZY AND
GUSTY SW WINDS VEERING TO OFFSHORE AFTER WEAK COLD FRONT PASSAGE
LATE TONIGHT INTO FRIDAY. WITH LCL AREA IN WARM SECTOR...AFTERNOON
MAXS SHUD REMAIN UNSEASONABLY WARM DESPITE CLOUD COVER.
COLD FRONT TO EJECT SWD INTO NCNTRL FLORIDA PENINSULA TOMORROW WITH
DRY AIR RAPIDLY FILTERING BEHIND AND ACROSS OUR CWA. SATELLITE AND
TIME HGHT X-SECTIONS SUGGEST SOME HI JET CIRRUS OTHERWISE FAIR WX.
NEXT BOUNDARY EXPECTED ON SUNDAY NOT OVERLY IMPRESSIVE...BUT WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW.
MARINE: LCL GRADIENTS CONT TO TIGHTEN AHEAD AND ALONG SQUALL LINE.
LATEST BUOY AND C-MAN STATION INDICATE 15-20 KNOTS NEARSHORE AND 20
TO 25 KNOTS OFFSHORE WITH HIER GUSTS. SEAS 4-5 FEET NEARSHORE 5-7
FEET OFFSHORE SO SCA LUKS GOOD ALL WATERS. BEHIND FRONTAL PASSAGE
OFFSHORE FLOW PREVAILS.
FIRE WEATHER:NO CONCERNS.
PRELIMINARY NUMBERS...
TLH 077 056 075 047 +300
PFN 073 058 070 051 +200
DHN 075 055 070 046 +200<
ABY 076 055 074 047 +200
VLD 079 055 077 050 +200
.TLH...
AL...NONE.
GA...NONE.
FL...SCA DESTIN-APALACHICOLA-SUWANNEE RIVER OUT TO 60 MN.
BLOCK
In the hours before
Special weather statement, Mar 14, 10:40 PM EST, 5 hours 50 minutes before
ALZ065-066-068-FLZ007>009-GMZ750-150900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 PM EST WED MAR 14 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHEAST ALABAMA AND THE EXTREME WESTERN FLORIDA PANHANDLE
INCLUDING THE ADJACENT COASTAL WATERS...EFFECTIVE THIS WEDNESDAY
EVENING AND EARLY THURSDAY MORNING UNTIL 3 AM CST.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...DALE AND GENEVA.
IN FLORIDA...WALTON AND HOLMES.
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.
THE TORNADO WATCH AREA IS ALONG AND 120 STATUTE MILES EAST AND WEST
OF A LINE FROM 30 MILES SOUTH SOUTHEAST OF BOOTHVILLE LOUISIANA TO
25 MILES NORTH NORTHEAST OF SELMA ALABAMA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Mar 15, 2:40 AM EST, 1 hour 50 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-151300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 AM EST THU MAR 15 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND ALL THE
FLORIDA BIG BEND AND FLORIDA PANHANDLE INCLUDING THE ADJACENT COASTAL
WATERS...EFFECTIVE THIS EARLY THURSDAY MORNING UNTIL 7 AM CST AND 8
AM EST.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...DALE...GENEVA...HENRY AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.
THE TORNADO WATCH AREA IS ALONG AND 110 STATUTE MILES EAST AND WEST
OF A LINE FROM 20 MILES WEST SOUTHWEST OF APALACHICOLA FLORIDA TO
10 MILES NORTHEAST OF COLUMBUS GEORGIA.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.a
BLOCK
Tornado, Washington
- When
- March 15, 4:30 AM EST to 4:40 AM EST
- Where
- Washington County, 3 mi SE of Wausau
- Rating
- F2
- Path length
- 7 mi
- Path width
- 350 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 21 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.600, -85.550
An F2 tornado touched down in the Sunny Hills subdivision near Gin Lake in southeast Washington County, and raced northeast into southwest Jackson County. The tornado struck the Country Oaks, Buckhorn Creek, and Highview Acres communities. The hardest hit area was Highview Acres where 20 homes were damaged or destroyed. One man was killed when his mobile home was destroyed. 21 people were injured. Hundreds of trees were uprooted and debris scattered over several miles along the tornado's path. Numerous downed power lines affected 4,500 customers. Reported by the Washington County EMA.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, March 15, 20019 injured · $1.0 million · F2 · 1 event
- Tornado in Georgia, March 15, 20014 injured · $500,000 · F2 · 1 event
- Tornado in Florida, March 15, 2001$500,000 · F2 · 1 event
- High Wind in Kansas, March 15, 20011 death · 54 kt wind · 3 events
- Tornado in Florida, March 15, 2001$50,000 · F2 · 1 event
- Heavy Snow in Iowa, March 15 to 16, 2001$650,000 · 21 events
- Flooding in Iowa, March 15 to 16, 2001$260,000 · 29 events
- Flood and Damaging Winds in Georgia, March 15, 20011 injured · $326,000 · 53 kt wind · 9 events
- High Wind in Oklahoma, March 15, 2001$101,000 · 50 kt wind · 18 events
- Flooding in Iowa, March 15, 2001$75,000 · 2 events
- Damaging Wind in Georgia, March 15, 2001$75,000 · 1 event
- Damaging Wind in Florida, March 15, 2001$35,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238186.